Concerta and Weight Loss
Using Concerta for weight loss is one off-label use of the medication. This means that the FDA has not approved the drug for this purpose, but it may still be prescribed by your healthcare provider if he or she believes that the medicine is acceptable for use in your particular situation. Also, because weight loss is a potential side effect of Concerta, the medication is often abused for this purpose.
Losing Weight With Concerta: An OverviewConcerta® (methylphenidate extended release) is a prescription medication used to treat ADHD. There are a number of possible side effects of methylphenidate, and weight loss appears to be one of the most common. For some people, this may be a good thing.
On occasion, healthcare providers may prescribe stimulants like Concerta as weight-loss medicine. For many people, though, unintended weight loss can be a problem. For example, weight loss can be a problem in children who are still growing. Taking Concerta for weight loss can also be a problem if the medicine is abused. In fact, losing weight may be one of the reasons why so many people abuse Concerta (see Concerta Abuse for more information).
Dealing With Concerta Weight Loss in Children and Teenagers
Weight loss is a common side effect of methylphenidate, the active ingredient in Concerta. In studies of Concerta for adults, up to 6.5 percent of people taking Concerta lost weight, compared to just 3.3 percent of people taking a placebo (a "sugar pill" with no active ingredients).
Weight loss was not reported in short-term clinical studies of Concerta in children or teens, although slow weight gain is sometimes a problem. Loss of appetite was reported in up to 4 percent of children taking Concerta. Although weight loss may be a desirable side effect for some children and teens, too much weight loss can be a problem for bodies that are still growing.
Some people find that waiting to give Concerta until after breakfast may help to minimize the loss of appetite and/or weight loss. If your child or teenager seems to be losing too much weight, talk to your healthcare provider. There are other ADHD medications that may not cause these problems.